Rheumatoid arthritis, osteoarthritis, ischemic stroke, and MI prophylaxis
Inhibits the production of prostaglandins which leads to a reduction of fever and inflammation, decreases platelet aggregation leading to a decrease in ischemic diseases
Antipyretics, non-opioid analgesics
• Use caution in bleeding disorders, chronic alcohol use
• May lead to Stevens-Johnson syndrome, laryngeal edema, and anaphylaxis
• Increases risk for bleeding with warfarin, heparin, and clopidogrel
• Increased risk for GI bleeding with NSAID use
• Monitor liver function tests
• Concurrent use with alcohol may increase risk for GI bleeding
• Aspirin with viral infections can cause Reye’s syndrome
Hey guys, let’s talk about Acetylsalicylic Acid (ASA) also known as aspirin. This is an oral medication as seen here in the picture, but it also comes in a rectal suppository form and IV form. So remember that the therapeutic class is what the drug does in the body and the pharmacologic class is the actual chemical effect. So the therapeutic class of ASA is an antipyretic or fever reducer. It’s also a non-opioid analgesic or pain reliever in antiplatelet medication. The pharmacologic class is a Salicylate. So what is the action of ASA? It inhibits the production of prostaglandins, which leads to a reduction in fever and inflammation. It also decreases platelet aggregation, and there’s a decrease in ischemic diseases. So ASA or aspirin is indicated for rheumatoid arthritis, osteoarthritis, ischemic stroke, and also used for myocardial infarction prophylaxis. So I’m really pretty sure most of you know, of someone who takes this medication for pain relief.
So some common side effects of ASA or aspirin are abdominal pain and cramping, which could be due to the acidity of aspirin, also heartburn and nausea reported. So let’s take a look at some nursing considerations for ASA. Caution should be taken in patients with bleeding disorders and patients who use alcohol. Often, there’s a bleeding risk of patients who take aspirin in conjunction with warfarin, clopidogrel, and heparin. Monitor the patient’s liver functions and it’s important to mention Reye’s syndrome or the swelling of the liver and brain, which happens with the syndrome, could occur with a patient on aspirin who also has a viral infection. So signs of Reye’s syndrome are seizures, confusion, and loss of consciousness. So a few of my friends work in the pediatric setting and Reye’s is something they consider, especially if the child recently had the flu or chickenpox. Important to teach your patient that GI bleeding also can occur with alcohol and NSAIDs. That’s it for ASA or aspirin. Now go out and be your best self today. And as always happy nursing.